Winter Weather, Mercer
- When
- February 6, 5:15 AM CST to 4:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri. This system spread accumulating snow of 2 to 5 inches across much of western and northwest Illinois. Isolated 6 inch amounts were also measured in northwest Illinois. An impressive and intense baroclinic zone set up over the region (temperatures were in the single digits in northern Illinois, but in the 60s in southwest Missouri) that contributed to strong forcing. Snow developed quickly from west to east around daybreak on February 6, 2007, continued into the afternoon before tapering to flurries. The snow ended from west to east by evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 6, 3:30 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CST TUE FEB 6 2007 .SYNOPSIS... SFC ANALYSIS SHOWS RIDGE AXIS ALONG AND EAST OF THE MISSISSIPPI. RETURN DEVELOPING IN THE WEST AHEAD OF LOW PRESSURE OVER SD ASSOCIATED WITH CLIPPER SYSTEM WITH VORT MAX SEEN ON WATER VAPOR DIVING DOWN ACROSS ND. SNOW BREAKING OUT FROM MN THROUGH SOUTHWEST IA WITHIN REGION OF ISENTROPIC LIFT/WARM ADVECTION AND LOW LEVEL FRONTOGENETICAL FORCING. THIS INITIAL SURGE OF SNOW GENERALLY LIGHT WITH VISIBILITIES MAINLY AOA 3-5 MILES. MAIN BRUNT OF ACCUMULATING SNOWS WITH VSBYS AROUND 1 MILE OR LESS FURTHER NORTHWEST OVER DAKOTAS SURGING INTO SOUTHWEST MN ATTIM... IN REGION WHERE FCST SOUNDINGS SHOW ISOTHERMAL LAYER SFC - 600 MB IN DENDRITIC GROWTH ZONE OF -13 TO -18C COINCIDENT WITH DEEP VERTICAL MOTIONS ON COLD SIDE OF INTENSE BAROCLINIC ZONE. && .SHORT TERM...TODAY AND TONIGHT... MAIN CHALLENGES ARE WITH SNOW AMOUNTS AND ADVISORY...AND TEMPS. SOMEWHAT CHALLENGING EVOLUTION TO SNOW WITH INTENSE LOW LEVEL BAROCLINIC ZONE SHIFTING NE. USING NOWCAST TOOLS WITH RADAR/OBS AND BLEND OF MODEL FORCING FOR EVOLUTION OF SNOW. EXTRAPOLATING RADAR TRENDS WITH FORCING SUPPORTS HIGHEST ACCUMS ROUGHLY ALONG AND ESPECIALLY NORTHEAST OF WASHINGTON TO MACOMB LINE WHERE 1-2 PUNCH EXPECTED WITH ISENTROPIC LIFT AND FRONTOGENETICAL FORCING FOLLOWED BY POSITIVE VORTICITY ADVECTION THIS AFTN. MODEL QPF/S FAIRLY STABLE DEPICTING SOLID .10 TO .20 AND WITH SNOW/WATER RATIOS OF 15-20:1 MINIMALLY AND LIKELY HIGHER SUPPORTS 2-5 INCHES... WHICH IS ALSO SUPPORTED BY GARCIA METHOD. OVERALL STILL LOOKING LIKE MOST LIKELY AREA TO SEE SWATH OF 3-5 INCHES ALONG AND CLOSE TO AXIS FROM CEDAR RAPIDS TO QUAD CITIES TO KEWANEE. ISOLATED 6 INCH AMOUNT NOT OUT OF QUESTION. WILL MAINTAIN SNOW ADVISORY ... BUT MADE FEW ADJUSTMENTS WITH WITH BAROCLINIC ZONE SURGING NORTHEAST ADJUSTED ADVISORY TO INCLUDE JO DAVIESS AND STEPHENSON COUNTIES AND TRIMMED BACK SEVERAL COUNTIES IN THE SOUTHWEST. TEMPS QUITE CHALLENGING WITH LARGE GRADIENT OF 10-15 DEGS OR MORE LIKELY FROM NORTHEAST TO SOUTHWEST. GENERALLY FAVOR SIDING TOWARD COLDER MAV GUIDANCE... WHICH MESHES WELL WITH CURRENT FCST... SO LITTLE CHANGE MADE THERE. POSSIBLY FEW FLURRIES LINGERING EARLY THIS EVE...THEN EXPECT SOME DECREASE IN CLOUDINESS AS RIDGE AXIS MOVES IN. CONCERN MAY BE TOO PESSIMISTIC YET ON CLOUD COVER AS ADDITIONAL SUBSIDENCE BEHIND DEPARTING MID LEVEL SHORTWAVE MAY AID IN CLEARING. AS CLOUDS GO... SO GO TEMPS. WITH FRESH POWDER... UNDERCUT COLDEST MAV GUIDANCE ON LOWS BY FEW DEGS. ..05.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... FRESH SNOW FIELD LAID DOWN BY DEPARTING CLIPPER WILL HAVE A SUPPRESSION EFFECT ON TEMPERATURES FOR WEDNESDAY AND THURSDAY. OTHERWISE QUIET AND COLD WITH BOTH MAX AND MIN TEMPERATURES RUNNING BELOW GUIDANCE AS YET ANOTHER ARCTIC HIGH PUSHES INTO THE REGION. H85 TEMPERATURES NOT AS COLD AS OVER THE WEEKEND...SO MAX TEMPS SHOULD BE AT LEAST INTO THE TEENS. ATTM...HAVE NOT MADE ANY CHANGES FROM FRIDAY ON. MODELS SUGGEST A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH ON FRIDAY. NOT SURE IF IT WILL DO ANYTHING BUT THE CURRENT 20 POPS LOOK ABOUT RIGHT. AFTER A QUIET WEEKEND...DISAGREEMENTS SHOW UP WITH THE GLOBAL MODELS. BOTH ARE SIGNALING A POTENTIAL SYSTEM EARLY NEXT WEEK BUT DISAGREE ON LOCATION AND TIMING. ECMWF ACTUALLY HAS ANOTHER ARCTIC HIGH BUILDING IN WHICH IS STRONGER ON THE 00Z RUN THAN THE PREVIOUS 12Z RUN. GIVEN THIS UNCERTAINTY...THE CURRENT SILENT 20 POPS FOR MONDAY LOOK TO BE ABOUT RIGHT. OVERALL...TEMPERATURES SHOULD CONTINUE TO REMAIN BELOW NORMAL. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BENTON-BUCHANAN- CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-IOWA-JACKSON- JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON. IL...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BUREAU-CARROLL- HENDERSON-HENRY-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 AM CST TUE FEB 6 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 449 AM CST TUE FEB 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CLIPPER TYPE STORM SYSTEM WILL BRING SNOW TO THE OUTLOOK AREA TODAY. SNOWFALL AMOUNTS OF 2 TO 5 INCHES CAN BE EXPECTED ROUGHLY NORTHEAST OF A WASHINGTON TO MACOMB LINE WHERE A SNOW ADVISORY IS IN EFFECT FROM 6 AM TO 6 PM. AT THIS TIME...IT WOULD APPEAR THAT THE HEAVIEST AMOUNTS WILL LIKELY FOCUS NEAR AN AXIS FROM CEDAR RAPIDS TO THE QUAD CITIES...TO PRINCETON. WINDS WILL NOT BE OVERLY STRONG...ONLY INCREASING TO AROUND 10 TO 15 MPH...BUT THE RELATIVELY LIGHT AND FLUFFY NATURE OF THE SNOW WILL ALLOW IT TO BE BLOWN AROUND...REDUCING VISIBILITIES AND MAKING TRAVEL DIFFICULT. ICE JAMS WILL BE POSSIBLE ON AREA RIVERS THROUGH THE NEXT WEEK. MINOR ICE JAMS HAVE ALREADY OCCURRED ON THE ROCK RIVER IN ILLINOIS AND ALSO ON SECTIONS OF THE WAPSIPINICON AND MAQUOKETA RIVERS IN EASTERN IOWA. MINOR RISES UP TO NEAR FLOOD STAGE ARE POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED WHERE THESE ICE JAMS FORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY SNOWFALL REPORTS TODAY WOULD BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
According to the Quad City Times, an indirect fatality occurred when a 21 year old woman struck a utility pole, after losing control of her vehicle on a snow and ice covered road. The accident happened south of Coal Valley, Illinois. The Rock Island County Sheriff's Department handled about 15 accidents, including cars that went into the ditch.
Apple River Canyon State Park had 6.0 inches of snow.
A trained spotter in Sterling measured 6.3 inches of snow.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Rock Island | 2007-02-06 | 21 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14611, 14606, 14607, 14613, 14610, 14615, 14608, 14609, 14605, 14604, 14616, 14612, 14614.